Federal officials have announced an expanded recall of Tylenol Arthritis Pain Caplets in 100-count bottles, citing consumer reports of a moldy or musty smell accompanied by nausea, stomach pain, vomiting and diarrhea.

In November, McNeil Consumer Healthcare, in cooperation with the U. S. Food and Drug Administration, voluntarily recalled five lots of this product, but the company expanded the alert on Monday to include all available supplies of the 100-count bottles of Tylenol Arthritis Pain Caplets, which have distinctive red “EZ-Open” caps. The company said other Tylenol Arthritis Pain products were not affected by the recall.

The company said that the strange odor was thought to be caused by a chemical called 2,4,6-tribromoanisole, a by-product of a chemical used to treat the wooden pallets that transport and store packaging materials.  

The company also said that while the health effects of this chemical have not been well studied, all the adverse reactions reported thus far have been temporary and non-serious.

The company is advising those who have 100-count bottles of Tylenol Arthritis Pain Caplets with red easy-open caps to stop using the pills and return them for a refund or replacement. For instructions on returning or disposing the drug, customers have been asked to call 1-888/222-6036, or visit their Web site.

The company said it would reintroduce the 100-count caplets in January after moving production to a new facility.